MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Catalog Number ZILBS-635-8-6
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/16/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The zilbs-635-8-6 device of lot number c1074459 was implanted in the patient and is therefore unavailable for evaluation.With the information available a document based investigation was carried out.Images were provided to support the complaint investigation.These were reviewed and the following comments were provided by the independent reviewer: according to the imaging review, the first image demonstrates severe irregular stenosis of the common bile duct inside the previously implanted biliary stent (zilbs-635-8-6 of lot number c1074459).A proximal left biliary duct filling defect is also present.The presence of a left duct filling defect and the irregularity of the occlusion supports the presence of cholangiocarcinoma.It can be noted, cholangiocarcinoma is a cancer/ tumor that arises from the cells within the bile ducts, both inside and outside the liver.It can be therefore stated that it is unlikely that the reported event could have occurred due to a zilver bms malfunction.In this case, clinical opinion is that 'tumor ingrowth caused the restenosis/reocclusion and this is in line with the complaint description 'restenosis was observed due to stent ingrowth'.According to clinical input, 'tumor ingrowth is not a device failure but a potential complication': as per the instruction for use, ¿potential complications -.Additional complications that can occur in conjunction with biliary stent placement include, but are not limited to: trauma to the biliary tract or duodenum; obstruction of the pancreatic duct; stent migration; tumor ingrowth, tumor overgrowth of stent ends, or excessive hyperplastic tissue ingrowth.¿ the customer complaint can be confirmed as occlusion of the complaint device from tissue ingrowth was confirmed.Prior to distribution all zilver devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no issues that could have contributed to the reported event.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
On (b)(6) 2015 : zilbs-635-8-6 (c1074459) was placed in common bile duct.Date unknown:restenosis was observed due to stent ingrowth.On (b)(6) 2016 : re-intervention performed against stent restenosis due to stent ingrowth.After imaging, the user planned to place another zilbs-635-8-6 over the placed stent.
 
Additional Manufacturer Narrative
The zilbs-635-8-6 device of lot number c1074459 was implanted in the patient and is therefore unavailable for evaluation.With the information available a document based investigation was carried out.According to the complaint information, re-intervention was required against stent restenosis.The user placed a zilbs-635-8-6 (c1160642) device over the complaint device.During deployment the stent shortened to approx.2cm.The user confirmed that the restenosis area was covered with new stent and the procedure was completed without additional stent placement.Images were provided to support the complaint investigation and the following comments were provided by the independent reviewer: findings: fluoroscopic images during two ercp procedures are provided along with the complaint report.The first procedure was performed 10/22/15 and the additional imaging documents this procedure.During this procedure, through an endoscopic approach a zilver stent was implanted across a severe long common bile duct stenosis.The stent was implanted to its design length without longitudinal compression or stretching.After stent implantation the stenosis was relieved with 25% residual external compression in the mid stent at the point of original greatest stenosis.The second set of imaging documents a second endoscopic procedure performed by report on (b)(6) 2016.These images were the images originally provided with (b)(4).The first image demonstrated severe irregular stenosis of the common bile duct inside the biliary stent implanted on (b)(6) 2015.This confirms the tissue in-growth of (b)(4).A proximal left biliary duct filling defect was also present.The second image was likely post angioplasty or at least post direct injection of the biliary ducts superior the occlusion.The lumen at midpoint of the stent remained occluded.On the third image, a second zilver stent was across the lesion but still inside the delivery sheath.The fourth image demonstrates a shortened second zilver stent.The top of the new stent was implanted at the superior end of the original zilver stent.However because it shortened 2cm, the new stent only extended across the mid portion of the original stent.The image quality was insufficient to determine if stent element crowding or additionally stent intussusception was present.The stenosis was improved although moderate residual narrowing remained in the superior and mid portions of the new stent.Impression: occlusion of the original stent from tissue ingrowth is confirmed.This is consistent with natural history of both benign and malignant biliary strictures.The presence of a left duct filling defect and the irregularity of the occlusion supports the presence of cholangiocarcinoma.(b)(6) the second stent concertinaed and or intussuscepted upon deployment likely secondary to unintended forward pressure on the delivery system during unsheathing significant findings relative to the patient's anatomy were not observed.Significant findings relative to the disease state were observed.Tissue ingrowth, likely malignant, occluded the original stent.This confirms the shortened associated with (b)(6).Significant findings relative to the use of the device were observed.The second stent shortened from inadvertent forward pressure during unsheathing.Significant findings relative to the design or performance of the device were not observed.The customer complaint can be confirmed as occlusion of the complaint device from tissue ingrowth was confirmed.According to the imaging review, the first image demonstrates severe irregular stenosis of the common bile duct inside the previously implanted biliary stent (zilbs-635-8-6 of lot number c1074459).A proximal left biliary duct filling defect is also present.The presence of a left duct filling defect and the irregularity of the occlusion supports the presence of cholangiocarcinoma.It can be noted, cholangiocarcinoma is a cancer/ tumor that arises from the cells within the bile ducts, both inside and outside the liver.It can be therefore stated that it is unlikely that the reported event could have occurred due to a zilver bms malfunction.In this case, clinical opinion is that 'tumor ingrowth caused the restenosis/reocclusion and this is in line with the complaint description 'restenosis was observed due to stent ingrowth'.According to clinical input, 'tumor ingrowth is not a device failure but a potential complication': as per the instruction for use, ¿potential complications -.Additional complications that can occur in conjunction with biliary stent placement include, but are not limited to: trauma to the biliary tract or duodenum; obstruction of the pancreatic duct; stent migration; tumor ingrowth, tumor overgrowth of stent ends, or excessive hyperplastic tissue ingrowth.¿ prior to distribution all zilver devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no issues that could have contributed to the reported event.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the receipt of an updated image review relating to this event.Initial description submitted as follows: on (b)(6) 2015 : zilbs-635-8-6 (c1074459) was placed in common bile duct.Date unknown: restenosis was observed due to stent ingrowth.On (b)(6) 2016: re-intervention performed against stent restenosis due to stent ingrowth.After imaging, the user planned to place another zilbs-635-8-6 over the placed stent.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5569894
Report Number3001845648-2016-00091
Device Sequence Number10913085
Product Code FGE
UDI-Device Identifier10827002506203
UDI-Public(01)10827002506203(17)180130(10)C1074459
Combination Product (Y/N)N
PMA/510(K) Number
K020788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberZILBS-635-8-6
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/16/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/22/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/12/2016
Supplement Report FDA Received Date08/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR